Clinical Dilemma (Post-traumatic epilepsy)

Case Presentation

A 32-year-old male presents to the neurology clinic with complaints of ongoing seizures for more than one year following an accident. The patient had been in good health until one year ago. At that time, the patient was riding a motorcycle when a car slammed into his bike throwing him to the ground. According to witnesses, the patient had a convulsion immediately after impact and was unarousable for almost four hours. The rider was not wearing a helmet at the time of the accident and he was transported to the local trauma center where he was immediately evaluated and admitted.

During his hospital admission, the patient was treated with phenytoin, and there were no seizures reported during his hospitalization. Imaging during the admission revealed an acute subdural hematoma, which was drained urgently in the hospital. The patient was ultimately discharged to his home with no apparent neurological abnormality, and the phenytoin was discontinued.

About one month after discharge, the patient began to have seizures. The seizures occurred nocturnally at first but subsequently began to occur during daytime hours as well. The patient described his seizures as starting with a sense of a bad taste in his mouth followed by a convulsion. They now occur on a weekly basis. The patient was subsequently prescribed levetiracetam, lamotrigine, and oxcarbazepine, none of which controlled his seizures. Currently, the patient is on a combination of zonisamide and lacosamide, yet his seizures persist.

The patient had no significant past medical history of any condition except for an appendectomy. He had no history of alcohol or illicit drug use. There is no family history of epilepsy. The patient is compliant on medication as documented by therapeutic serum levels. The patient’s review of systems is pertinent for complaints about poor short-term memory, depression, and impulsivity. Physical examination revealed a nonfocal neurological examination except for a slightly abnormal mini-mental status examination. Magnetic resonance imaging (MRI) showed findings consistent with bitemporal encephalomalacia right greater than left. The patient’s routine EEG shows right temporal sharp waves in sleep.

What is the next step?

A. Add a third drug, such as carbamazepine, to the patient’s medication regimen.

B. Implant a vagus nerve stimulator.

C. Discontinue zonisamide and lacosamidein favor of phenytoin

D. Refer to an epilepsy center for video EEG monitoring and potential epilepsy surgery.

To read the conclusion of this clinical dilemma, click here.